Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 51, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 18, 2019, 11:32 PM CDT for Monroe County, Wisconsin. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 18, 2019, 11:32 PM CDT (04:32 UTC)
- Expired
- Jul 19, 2019, 12:00 AM CDT
- In force
- 28 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Monroe County, WI
The radar
The La Crosse radar (KARX), 48 km from the middle of the area, began a volume at 04:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 4.5 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1058 J/kg
- Mixed-layer CIN
- -141 J/kg
- Mixed-layer LCL
- 998 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 204 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 4.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 5:10 PM CDT, 6 hours 22 minutes earlier.
Area forecast discussion, Jul 18, 5:10 PM CDT, 6 hours 22 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
510 PM CDT Thu Jul 18 2019
.SHORT TERM...(This evening through Friday)
Issued at 254 PM CDT Thu Jul 18 2019
Afternoon analysis showed a boundary draped across northern Iowa,
reinforced by morning convection. The boundary has continued slow
northward progress this afternoon as an effective warm front and
will likely serve as a focus for thunderstorms late this afternoon
and evening. In fact, a few showers have tried to get going just
west of the forecast area this afternoon where plenty of clearing
had been seen.
Across the forecast area, lots of cloud cover has prevented
temperatures from warming up as much as initially forecast. This
as also led to a pretty stout cap and lack of convection this
afternoon. With lack of strong upper level forcing, will likely
need to wait for a low level jet and moisture transport to ramp up
this evening to get any storms to fire over the forecast area.
Once they do, the environment is there for large hail and damaging
winds, with 3000-4000+ J/kg of MUCAPE and effective layer shear
around 45 kts or so...certainly good enough for supercells. That
said, still some questions as to whether they can become surface
based given the cloud cover all afternoon. Should some become
surface based, there would be a narrow window for a bit of a
tornado threat with a boundary in the area and increasing low
level shear with the low level jet. Storms should eventually
congeal and work southeastward as an MCS as the moisture transport
leans over and becomes more west/southwesterly, with the threat
shifting to flooding given the rain from last night and this
morning. Storms should move out of the area completely during the
early morning hours.
On Friday, the NAM and ECMWF continue to show that the 925 mb
temperatures will warm into the 27 to 30C range. The warmest air
will be found along and west of the Mississippi River. Would not
be overly surprised to see some places climb into the upper 90s.
Heat Indices will range from 100 to 110F. Due to this, little
chance has been made to the Heat Advisory and Excessive Heat
Warning. The only change was to add Clark County to the Advisory
for Friday afternoon.
.LONG TERM...(Friday night through Thursday)
Issued at 254 PM CDT Thu Jul 18 2019
From Friday night into Saturday, the cold front will move slowly
south and southeast through the area. The GFS is much faster with
its passage than either the NAM or ECMWF. With strong capping,
showers and storms will be found along and behind the front. The
shear will be sufficient for the development of some supercells on
Friday evening to the northwest of the area and this will
eventually evolve into a line. A few of these storms will be
strong to severe. The main severe weather threats will be large
hail and damaging winds. With precipitable water values between 2
and 2.5 inches and warm cloud layer depths up to 4.5 km, hourly
rainfall rates will likely range from 2 to 4 inches per hour. With
the slow motion of this line, we may have to eventually issue a
Flash Flood Watch.
With timing differences in the models on the cold front, opted to
keep the Excessive Heat Warning going through Saturday for parts
of northeast Iowa and southwest Wisconsin.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 510 PM CDT Thu Jul 18 2019
Cigs: generally expecting VFR through the period, with more of a
scattering out toward morning on Friday. That said, a few models
suggest that MVFR cigs will develop mostly post the expected evening
convection, which could linger through the overnight. Not buying
into this yet...but will monitor and update if scenario starts
looking likely.
WX/vsby: West-east running frontal boundary will serve as a focus
for shra/ts developing starting around 00z this evening, with aid
from the low level jet as the evening wears on. Most of this
activity shifts east of the TAF sites by 05-06z. Heavy rain will
occur with any stronger storm, with 1-2sm vsby reductions.
Could see another round of shra/ts overnight Friday night as the
current boundary pushes north on Friday, but then takes a turn back
south as a shortwave upper level trough tracks east across northern
portions of the region. Better chances could hold off until after
12z Sat.
Winds: mostly south and on the lighter side. Should increase for
Friday afternoon as sfc pressure gradient starts to tighten.
Meanwhile, higher gusts are likely around any storm this evening -
mostly 25 kts or so, but can't rule our stronger gust.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Excessive Heat Warning until 7 PM CDT Saturday for WIZ054-061.
Heat Advisory until 7 PM CDT Friday for WIZ032>034-041>044-053-
055.
Heat Advisory from 1 PM to 7 PM CDT Friday for WIZ029.
MN...Heat Advisory until 7 PM CDT Friday for MNZ079-086>088-094>096.
IA...Excessive Heat Warning until 7 PM CDT Saturday for IAZ011-018-
019-029-030.
Heat Advisory until 7 PM CDT Friday for IAZ008>010.
&&
SHORT TERM...CA/Boyne
LONG TERM...Boyne
AVIATION...RieckHazardous weather outlook, Jul 18, 2:36 PM CDT, 8 hours 56 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 236 PM CDT Thu Jul 18 2019 WIZ017-191200- Taylor- 236 PM CDT Thu Jul 18 2019 This Hazardous Weather Outlook is for portions of north central Wisconsin. .DAY ONE...This Afternoon and Tonight Strong to severe storms are possible this evening into the overnight hours. Damaging wind, large hail, and very heavy rainfall with localized flooding will be the main threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Heat will be increasing through Friday with heat indices topping off in the 95 to 100 range. This heat could bring on heat related illnesses if precautions are not taken. Periodic thunderstorm chances will continue into the weekend. Heavy rainfall could accompany these storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. However, any reports of heavy rainfall and flooding would be appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ008>010-MNZ079-086>088-094>096-WIZ029-032>034-041>044-053-055- 191200- Mitchell-Howard-Winneshiek-Wabasha-Dodge-Olmsted-Winona-Mower- Fillmore-Houston-Clark-Buffalo-Trempealeau-Jackson-La Crosse- Monroe-Juneau-Adams-Vernon-Richland- 236 PM CDT Thu Jul 18 2019 This Hazardous Weather Outlook is for portions of northeast Iowa...southeast Minnesota...southwest Wisconsin and west central Wisconsin. .DAY ONE...This Afternoon and Tonight A Heat Advisory remains in effect. Heat indices will top out near 100, especially in areas that see some peeks of sunshine. This heat could bring on heat related illnesses if precautions are not taken. Strong to severe storms are possible this evening into the overnight hours. Damaging wind, large hail, and very heavy rainfall with localized flooding will be the main threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A Heat Advisory remains in effect Friday. Plan on heat indices topping off in the 95 to 105 range. This heat could bring on heat related illnesses if precautions are not taken. Periodic thunderstorm chances will continue into the weekend. Heavy rainfall could accompany these storms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through this evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ011-018-019-029-030-WIZ054-061-191200- Allamakee-Floyd-Chickasaw-Fayette-Clayton-Crawford-Grant- 236 PM CDT Thu Jul 18 2019 This Hazardous Weather Outlook is for portions of northeast Iowa and southwest Wisconsin. .DAY ONE...This Afternoon and Tonight An Excessive Heat Warning remains in effect. Heat indices will top out near 105, especially in areas that see some peeks of sunshine. This heat could bring on heat related illnesses if precautions are not taken. Strong to severe storms are possible this evening into the overnight hours. Damaging wind, large hail, and very heavy rainfall with localized flooding will be the main threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday An Excessive Heat Warning remains in effect Friday. Plan on heat indices topping off in the 100 to 110 range. This heat could bring on heat related illnesses if precautions are not taken. Periodic thunderstorm chances will continue into the weekend. Heavy rainfall could accompany these storms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through this evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. CA
In the hours before
Special weather statement, Jul 18, 5:47 PM CDT, 5 hours 45 minutes before
Special Weather Statement National Weather Service La Crosse WI 547 PM CDT Thu Jul 18 2019 IAZ008-009-MNZ079-086>088-094>096-190100- Mitchell-Howard-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore- Houston- Including the cities of Osage, Cresco, Wabasha, Dodge Center, Rochester, Winona, Austin, Preston, and Caledonia 547 PM CDT Thu Jul 18 2019 ...Scattered Strong Storms Developing Early This Evening... Scattered storms will quickly develop across southeast Minnesota and parts of northeast Iowa through 8 pm. Many will be strong producing heavy rain along with a threat for hail and strong wind gusts. There is also an isolated severe storm risk. Be ready to seek shelter when storms approach. Rieck
Special weather statement, Jul 18, 8:27 PM CDT, 3 hours 5 minutes before
Special Weather Statement National Weather Service La Crosse WI 827 PM CDT Thu Jul 18 2019 IAZ008-009-MNZ079-086>088-094>096-WIZ032>034-041-042-053-190330- Mitchell-Howard-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore- Houston-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Vernon- Including the cities of Osage, Cresco, Wabasha, Dodge Center, Rochester, Winona, Austin, Preston, Caledonia, Alma, Arcadia, Whitehall, Black River Falls, La Crosse, Sparta, Tomah, and Viroqua 827 PM CDT Thu Jul 18 2019 Scattered strong storms will continue to over portions of northeast Iowa and southeast Minnesota and gradually spread east into western Wisconsin over the next few hours. Isolated severe storms are possible. Primary hazards within any strong storms will be heavy rainfall, lightning, gusty winds, and hail. Seek shelter indoors when storms approach. NMB
Special weather statement, Jul 18, 10:36 PM CDT, 56 minutes before
Special Weather Statement National Weather Service La Crosse WI 1036 PM CDT Thu Jul 18 2019 WIZ034-041-042-190430- Jackson-La Crosse-Monroe- 1036 PM CDT Thu Jul 18 2019 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LA CROSSE... SOUTHWESTERN JACKSON AND SOUTHWESTERN MONROE COUNTIES... At 1032 PM CDT, a strong thunderstorm was located 7 miles south of North Bend, or 13 miles west of Sparta, moving southeast at 25 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Heavy rainfall is also occurring with this storm. Locations impacted include... Sparta, West Salem, Bangor, Fort Mc Coy, Leon, Burns, Rockland, Stevenstown, Four Corners, Lake Neshonoc,and Burr Oak. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4400 9129 4411 9106 4401 9056 4374 9092 TIME...MOT...LOC 0332Z 304DEG 20KT 4400 9106 Lee
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 10:36 PM CDT | Special Weather Statement | ARX | La Crosse | 54 min |
| Jul 18, 11:12 PM CDT | Severe Thunderstorm Warning | ARX | La Crosse, Monroe, Vernon | 48 min |
| Jul 18, 11:14 PM CDT | Areal Flood Advisory | ARX | La Crosse | 2 hr |
| Jul 18, 11:46 PM CDT | Tornado Warning | ARX | Vernon | 29 min |
| Jul 19, 12:13 AM CDT | Special Weather Statement | ARX | Richland | 62 min |
| Jul 19, 12:28 AM CDT | Severe Thunderstorm Warning | ARX | Richland, Vernon | 47 min |
| Jul 19, 2:30 AM CDT | Flash Flood Warning | ARX | La Crosse, Monroe, Vernon | 4 hr |
| Jul 19, 2:52 AM CDT | River Flood Warning | ARX | Monroe, Vernon | 29 hr |
| Jul 19, 3:10 AM CDT | River Flood Warning | ARX | Richland, Vernon | 32 hr |
| Jul 19, 3:47 AM CDT | Heat Advisory | ARX | Taylor | 15 hr |
| Jul 19, 3:56 AM CDT | Flash Flood Warning | ARX | Richland | 4 hr |
| Jul 19, 4:07 AM CDT | Flash Flood Warning | ARX | Vernon | 3 hr |
| Jul 19, 6:26 AM CDT | Areal Flood Warning | ARX | La Crosse, Monroe, Vernon | 6 hr |
| Jul 19, 6:30 AM CDT | River Flood Warning | ARX | Richland, Vernon | 3 days |
| Jul 19, 7:29 AM CDT | River Flood Warning | ARX | Vernon | 3 days |
| Jul 19, 7:57 AM CDT | Areal Flood Warning | ARX | Richland | 9 hr |
| Jul 19, 9:24 AM CDT | River Flood Warning | ARX | Crawford | 4 days |
| Jul 19, 9:24 AM CDT | River Flood Warning | ARX | Crawford | 5 days |
| Jul 19, 6:37 PM CDT | Severe Thunderstorm Warning | ARX | Clark, Taylor | 83 min |
| Jul 19, 2:00 AM CDT | Flash Flood Warning | ARX | Winona | 4 hr |
| Jul 19, 2:14 AM CDT | River Flood Warning | ARX | Olmsted, Winona | 21 hr |
| Jul 19, 3:18 AM CDT | Flash Flood Warning | ARX | Olmsted | 3 hr |
| Jul 19, 6:00 AM CDT | Areal Flood Warning | ARX | Olmsted, Winona | 6 hr |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.